Virginia, 2020

Damaging Wind in Virginia, June 10, 2020

June 10, 2020 · NWS LWX · 1 event in 1 county or zone

A few severe thunderstorms developed during the mid afternoon to evening hours across portions of northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms developed during the mid afternoon to evening hours across portions of northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 4:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 4:52 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
552 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A slow moving cold front will approach from the west tonight
before crossing the region Thursday into Thursday evening. High
pressure will briefly build in Friday. Another slow moving low
pressure will then approach over the weekend, potentially
lingering through much of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
5:45PM Update: Latest radar/satellite depicts scattered showers
and thunderstorms along an axis generally up and down the Blue
Ridge Mountains drifting eastward (individual cell motions are
NE). An outflow boundary is moving NW out of SE VA. These two
features should merge in the lee of the Blue Ridge this evening
as a low-level jet starts to increase, leading to an increase in
shower and thunderstorm coverage. Severe weather coverage is
questionable since CAPE will begin to decrease steadily after
nightfall, but there may be enough instability left coupled with
increasing shear/low-level flow for gusty winds, in addition to
localized heavy rainfall and frequent lightning.

Previous discussion...
Latest analysis depicts the remnants of Cristobal now passing
north of Lake Superior. Another low pressure is centered over
southern Wisconsin, with a cold front extending southward across
the Mississippi Valley. Bermuda high pressure dominates the
western Atlantic. Aloft, a weak shortwave "tail" of Cristobal
extends southward over PA and WV, with a much stronger but
separate trough over Illinois. Upper level ridging is centered
near Cape Hatteras.

The tropical air mass which has overspread the area (partly
courtesy of Cristobal) combined with its small "tail" of a
shortwave aloft will result in most showers/t-storms
concentrated to the west, near and west of I-81 in western VA,
eastern WV and western MD. Here, shear increases through the
evening, but CAPE will start to wane, so at least some isolated
severe storms with damaging winds and hail are possible. In
addition, PW's near 2 inches plus training will result in
locally heavy rain, perhaps 2 inches or more in an hour. Some
portions of the area, such as northwestern Maryland, have seen
very little rain in the last month, so FFG is quite high, almost
3 inches in an hour. Further south, FFG is much lower, but the
heavy rainfall signal is not as strong. Thus, have not pulled
trigger on a flash flood watch, but its not impossible one may
be necessary if guidance coalesces the heavy rain risk better
on a susceptible area.

Storms will wane later this evening even as shear increases
since the shortwave Cristobal tail will retreat northeast away
from us. Overnight, however, diminishing showers/storms related
to the cold front and stronger shortwave to our west will
approach. Given diminished CAPE, do not presently think there
will be a severe/flood risk overnight/early Thursday, but some
thunder could occur. Lows tonight will remain near 70.

On Thursday afternoon, some return of CAPE will accompany the
front's actual passage across the region as daytime heating
returns, so expect storms to reinvigorate. Given the slower
front motion and high PW's with flow near parallel to the front,
expect heavy rainers and a modest severe risk, but greater odds
the further east of I-95 one is. Clouds and the frontal passage
will keep temps cooler, with 80s more common.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure builds in Thursday night through Friday night,
with more seasonable temps and lower humidity. This is likely
the quietest and most tranquil period of the entire forecast
package, with mostly clear skies, light winds, highs in the 80s
and lows in the 50s and 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Early Saturday should remain dry for most of the area with a
brief high pressure moving out in the Atlantic. Upper level
shortwave will take residence in the area leading to a cold
front migrating in the CWA Saturday afternoon and evening,
allowing showers and storms to build in. Potential for severe
looks low right now with instability parameters remaining low.

Cutoff low will remain over the area through Tuesday at least,
allowing for a chance for showers and storms to remain in the
forecast each afternoon and evening as diurnal heating allows.
High pressure will make its way back into the area as we head
into the middle and late part of the workweek next week. We will
see temperatures struggle to reach 80F through Tuesday with the
presence of the cut off low.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Pushed back VCTS at most terminals into this evening (22-03Z or
so). Best chance is for terminals between I-81 and I-95.

Later tonight, expect more low clouds, at least MVFR but
possibly IFR, to develop. Showers will then move back in late
tonight/early Thursday, possibly accompanied by thunder. Storms
may invigorate midday/early afternoon Thursday as front passes,
but improving conditions by late afternoon as the system moves
away. VFR with light winds Thursday night-Friday night.

Sub-VFR conditions possible Saturday and Sunday with an upper
level disturbance moving overhead. Saturday's chances for sub-
VFR seem brief and small while Sunday warrants a more likely
chance for sub- VFR conditions.

&&

.MARINE...
Southerly flow ahead of an approaching front has increased,
allowing marginal SCA level gusts to begin across the waters.
Gradient stays up into Thursday, so have SCA through then. As
front pushes through slowly on Thursday, winds should shift
westerly and wane. Light winds should prevail behind the front
on Friday.

No marine hazards expected into the weekend with winds
appearing to remain below hazard criteria during the frontal
passage.

&&

.TIDES/COASTAL FLOODING...
Southerly flow ahead of an approaching cold front is allowing
anomalies to rise across the tidal waters. While not immediately
a concern, by tomorrow, the anomalies may be high enough to
cause minor flooding in the more sensitive locales. Currently
only forecasting flooding at Annapolis, but its not impossible
it occurs elsewhere. Will continue to monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>533-
     535>542.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/DHOF
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/DHOF/ADM
MARINE...RCM/ADM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 10, 4:07 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
507 PM EDT Wed Jun 10 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-112115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
507 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this evening. Isolated instances of flooding
from thunderstorm rains are also possible. The greatest risk of
severe weather and flooding is in northern Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-112115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
507 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this evening. Isolated instances of flooding
from thunderstorm rains are also possible. The greatest risk of
severe weather and flooding is in northern and western Maryland,
eastern West Virginia and northwestern Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is east of Interstate 95.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this evening.

DHOF

In the hours before

Local storm report, Jun 10, 6:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     1 NNW DICKERSON         39.24N  77.43W
06/10/2020                   FREDERICK          MD   TRAINED SPOTTER

            TREE DOWN ON POWERLINES

&&

EVENT NUMBER LWX2001196

SMZ
Local storm report, Jun 10, 7:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     NON-TSTM WND DMG DICKERSON               39.22N  77.42W
06/10/2020                   MONTGOMERY         MD   911 CALL CENTER

            TREE AND BRANCHES DOWN ON WIRES IN THE 22100 BLOCK OF
            MD-28/DICKERSON ROAD NEAR DICKERSON.

&&

EVENT NUMBER LWX2001197

DH
Local storm report, Jun 10, 7:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     DICKERSON               39.22N  77.42W
06/10/2020                   MONTGOMERY         MD   911 CALL CENTER

            TREE AND BRANCHES DOWN ON WIRES IN THE 22100 BLOCK OF
            MD-28/DICKERSON ROAD NEAR DICKERSON.

&&

CORRECTED EVENT

EVENT NUMBER LWX2001197

DH
Local storm report, Jun 10, 7:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     KENSINGTON              39.03N  77.07W
06/10/2020                   MONTGOMERY         MD   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN THE
            KENSINGTON AREA.

&&

EVENT NUMBER LWX2001198

DH
Local storm report, Jun 10, 7:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
06/10/2020  M39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001199

DH
Local storm report, Jun 10, 7:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     2 NE GREEN VALLEY       39.37N  77.22W
06/10/2020                   FREDERICK          MD   DEPT OF HIGHWAYS

            TREE DOWN ON I-70 NEAR MILE MARKER 65.

&&

EVENT NUMBER LWX2001200

DH

The radar

The Sterling radar (KLWX), 25 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
June 10, 8:00 PM EST
Where
Fairfax County, 0.2 mi WSW of Lewinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.929, -77.204

A few trees were blown down in the Tysons/Vienna area, including on VA-123 Dolley Madison Boulevard near VA-267 Dulles Toll Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900168.